Alert archive / Arizona / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 9, NWS Tucson, AZ

July 7, 2009Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 7, 2009, 2:42 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2009, 2:42 PM MST (21:42 UTC)
Expired
Jul 7, 2009, 3:03 PM MST
In force
21 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 38 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.7 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2009-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1713 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2009-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1713 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 072142
SVRTWC
AZC019-023-072215-
/O.NEW.KTWC.SV.W.0009.090707T2142Z-090707T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
242 PM MST TUE JUL 7 2009

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF GREEN VALLEY...
  EXTREME NORTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 315 PM MST

* AT 237 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GREEN VALLEY...AND MOVING SOUTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ARIVACA JUNCTION AND AMADO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3191 11089 3166 11102 3174 11127 3202 11109
TIME...MOT...LOC 2142Z 325DEG 6KT 3187 11107

$$
1 follow-up statement
000 
WWUS55 KTWC 072203
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
303 PM MST TUE JUL 7 2009

AZC019-023-072211-
/O.CAN.KTWC.SV.W.0009.000000T0000Z-090707T2215Z/
SANTA CRUZ AZ-PIMA AZ-
303 PM MST TUE JUL 7 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIMA AND
NORTHWESTERN SANTA CRUZ COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS FALLEN 
BELOW SEVERE LEVELS. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS 
BEEN CANCELLED. HOWEVER...STRONG THUNDERSTORMS WILL CONTINUE TO 
DEVELOP ALONG A LINE FROM THE SIERRITA MOUNTAINS...TO TUBAC TO 
PATAGONIA. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING VERY STRONG 
AND GUSTY THUNDERSTORM WINDS...LOCALLY HEAVY RAINFALL...AND EVEN SOME 
SMALL HAIL.

LAT...LON 3191 11089 3166 11102 3174 11127 3202 11109
TIME...MOT...LOC 2201Z 325DEG 6KT 3184 11105

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:23 PM MST, 19 minutes earlier.

Area forecast discussion, Jul 7, 2:23 PM MST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
223 PM MST TUE JUL 7 2009

.SYNOPSIS...HIGH PRESSURE ALOFT WILL GRADUALLY STRENGTHEN OVER
ARIZONA THROUGH FRIDAY. DESPITE THIS GENERALLY UNFAVORABLE MONSOON
PATTERN...PLENTY OF LOW LEVEL MOISTURE SURGING NORTH FROM THE GULF
OF CALIFORNIA WILL CONTINUE TO SUPPORT AT LEAST SOME AFTERNOON AND
EVENING THUNDERSTORMS THROUGH THURSDAY. BY FRIDAY...THIS MOISTURE
SUPPLY WILL BE TEMPORARILY CUT OFF AS THE HIGH STRENGTHENS ALONG THE
ARIZONA-NEW MEXICO BORDER. THIS WILL LEAD TO OPPRESSIVE HEAT OVER
THE DESERTS THIS WEEKEND...AND WILL SUPPRESS THUNDERSTORM
DEVELOPMENT. THE SOMEWHAT DRIER PATTERN WILL BE BRIEF...WITH A MORE
TYPICAL MONSOON FLOW PATTERN EXPECTED BY EARLY NEXT WEEK.

&&

.DISCUSSION...TSTMS SO FAR TODAY HAVE BEEN STRONGEST ALONG THE
INTERNATIONAL BORDER...WITH CONVECTION NORTH OF A CLIFTON-SAFFORD-
TUCSON-SELLS LINE FIGHTING THE STRENGTHENING MID LEVEL CAP. AREAS S
OF TUCSON WILL CONTINUE TO BE OUR HOT SPOT FOR THE REST OF THE
AFTERNOON. HAVE ADJUSTED POPS TO FIT RADAR AND SATELLITE TRENDS...
MOSTLY TO RAISE A BIT NEAR THE INTERNATIONAL BORDER...AND LOWER A
BIT FROM TUCSON NORTH. ANOTHER UNCOMFORTABLY WARM NIGHT IS IN STORE
AS DEWPOINTS REMAIN QUITE HIGH.

NEXT COUPLE OF DAYS DO NOT LOOK AS SUPPRESSED AS FIRST THOUGHT...
ALTHOUGH WERE NOT TALKING ABOUT ANYTHING BETTER THAN LOW-MID GRADE
COVERAGE AS 500MB TEMPS HOVER AROUND -4C. MOISTURE CONTINUES TO
STREAM NORTH FROM THE GULF OF CA...AND WHILE THE UP-GULF PRESSURE
DIFFERENTIAL HAS WEAKENED TO 4MB...THE THERMAL SURFACE LOW WILL
CONTINUE TO STRENGTHEN AND SHOULD HELP MAINTAIN AT LEAST A MODEST
FEED THROUGH THU. LOW LEVEL STEERING FLOW WILL ALSO INCREASE A
BIT...TURN MORE TO THE S-SE WED...S-SSW THU...AND THEN BACK TO SE ON
FRI AS THE HIGH STRENGTHENS AND CONSOLIDATES. THAT IS A BIT MORE
FAVORABLE FOR PUSHING STORMS/OUTFLOWS OFF THE HIGHER TERRAIN. WHILE
WARM TEMPS AND WEAKLY CONFLUENT FLOW ALOFT WILL CONTINUE TO HINDER
WIDESPREAD DEVELOPMENT...AVAILABLE MOISTURE AND WARMER SURFACE TEMPS
WARRANT A SLIGHT POP RAISE.

UNFORTUNATELY...OUR HEAT WAVE FORECAST IS STILL ON TRACK FOR THE
WEEKEND. LATEST MODELS AND ENSEMBLES ARE ALMOST UNANIMOUS IN
TEMPORARILY CENTERING THE HIGH OVER SE AZ/SW NM AS 500MB TEMPS RISE
TO -2C AND 700MB TEMPS RISE TO 16-17C. FOR ABOUT 48HRS...THE HIGH
ALSO STACKS VERTICALLY FROM 700-300MB WHICH TRANSLATES TO STRONG
SUBSIDENCE...A TEMPORARY SHUTDOWN OF GULF OF CA INFLOW...AND THE
REDIRECTION OF ANY TRIGGERING DISTURBANCES TO OUR SOUTH. MEX MOS IS
A BIT COOLER THAN WERE ADVERTISING...POSSIBLY BECAUSE AT DAYS 4-6
MEX TRENDS A LITTLE TOO STRONGLY TOWARD CLIMO. 850-700MB
THICKNESSES...700MB TEMPS...AND THE +2 STANDARD DEVIATION 500MB
HEIGHT ANOMALIES ALL SUPPORT HEAT ADVISORY LEVELS FOR NOT JUST THE
DESERTS...BUT PERHAPS EVEN THE HIGHER ELEVATION EASTERN VALLEYS.
THROW THAT ON TOP OF VERY WARM LOWS AND WE ARE TALKING ABOUT
OPPRESSIVE HEAT...EVEN BY OUR STANDARDS. THE VERY WARM TEMPS ALOFT
AND WEAK UNIDIRECTIONAL FLOW SHOULD VIRTUALLY SHUT DOWN THE VALLEYS
WHILE EVEN MOUNTAIN TSTMS STRUGGLE. THAT SITUATION WILL NOT LAST FOR
LONG...MAYBE A DAY OR TWO AT MOST. THE LAST COUPLE GFS AND ECMWF
RUNS SUPPORT OUR SUSPICION THAT EVENTUALLY...THIS RIDGING WILL
PRECEDE A POTENTIALLY BIG UPSWING IN THE MONSOON. AS EARLY AS SUN
NIGHT THE UPPER HIGH IS FORECAST TO BREAK DOWN A BIT...SHIFT INTO
THE 4 CORNERS...UNSTACK VERTICALLY...AND OPEN THE DOOR FOR AN UPPER
LEVEL INVERTED TROUGH. 500MB TEMPS ARE NOW PROGGED TO FALL QUITE A
BIT BY MON AS THE UP-GULF PRESSURE DIFFERENTIAL STRENGTHENS TO
6MB...PERHAPS EVEN HIGHER AS MCSS START TO ROLL WEST OFF THE SIERRA
MADRES. HAVE SPED UP THE TREND INDICATED BY THE GFS /THE GFS IS
USUALLY TOO SLOW WITH MONSOON MOISTURE RETURNS/ AND BROUGHT US A BIT
ABOVE CLIMO BY EARLY NEXT WEEK AS TEMPS FALL BACK A BIT WITH THE
INCREASING HUMIDITY.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE TO POSE A THREAT
TO BOTH KOLS AND KDUG THROUGH 03Z...WITH VERY BRIEF MVFR/IFR AND
GUSTS NEAR 40KTS. A TSTM EARLIER THIS AFTERNOON BROUGHT VSBY BRIEFLY
TO 1/2SM AT KFHU WITH A 35KT GUST. ALTHOUGH A TSTM CANNOT BE RULED
OUT AT KTUS...MOST OF THE ACTIVITY NEAR THAT LOCATION WILL REMAIN
CONFINED NEAR THE MOUNTAINS EARLY THIS EVENING AS THE ACTIVITY
DRIFTS SE. EXPECT THE TSTM TO DIMINISH BY 04Z WITH TERRAIN DRIVEN
WINDS LESS THAN 10 KTS OVERNIGHT AND A FEW SCATTERED MID LEVEL
CLOUDS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO SIGNIFICANT FIRE WEATHER CONCERNS THROUGH SAT AS
HUMIDTIES REMAIN QUITE HIGH. HOWEVER OVER THE WEEKEND...HOT AND
RATHER DRY WEATHER IS EXPECTED WITH A REDUCED RISK OF THUNDERSTORMS
AND WETTING RAINS. THAT COULD DRY FUELS RATHER
QUICKLY...PARTICULARLY IN LOWER ELEVATIONS.

&&

.CLIMATE...THE LAST TIME TUCSON REACHED 110 DEGREES WAS ON JUNE 21
2008. THE ALL TIME RECORD HIGH FOR JULY IN TUCSON IS 114 SET ON JULY
28 1995 AND JULY 4 1989.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 7, 9:56 AM MST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
956 AM MST TUE JUL 7 2009

AZZ019-029>035-081200-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
956 AM MST TUE JUL 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THE LOWER LEVELS OF THE AIRMASS ACROSS SOUTHEAST ARIZONA SAW A
REINFORCEMENT MOIST AIR LAST NIGHT AND EARLY THIS MORNING FROM
MOISTURE RESIDING ACROSS SONORA MEXICO. HOWEVER...WARMER AND MORE
STABLE AIR ALOFT WILL CONTINUE TO PUSH INTO THE AREA FROM THE
SOUTHWEST TODAY. THIS WILL LIMIT THE BEST CHANCES OF PRECIPITATION
TO LOCATION ACROSS SANTA CRUZ...COCHISE AND SOUTHERN PIMA COUNTIES
TODAY. THE AIRMASS ACROSS THESE LOCATIONS REMAINS QUITE MOIST...SO
THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAINFALL. THE
THREAT OF STRONG...ERRATIC AND GUSTY WINDS ALSO EXISTS.

OTHER LOCATIONS ACROSS SOUTHEAST ARIZONA WILL SEE MORE ISOLATED
COVERAGE OF THUNDERSTORMS TODAY...WITH THE MAIN THREAT OF THESE
STORMS BEING STRONG...ERRATIC AND GUSTY WINDS. ALTHOUGH BRIEF
HEAVY RAIN WILL ACCOMPANY THESE STORMS AS WELL...THE MIXTURE OF
DRIER AIR FROM THE WEST WILL REDUCE THE POSSIBILITY OF VERY HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG HIGH PRESSURE WILL BUILD ACROSS NEW MEXICO THE REST OF THE
WEEK...PUSHING INTO SOUTHEAST ARIZONA BY THIS WEEKEND. THIS WILL
EVENTUALLY BRING OPPRESSIVE HEAT TO SOUTHEAST ARIZONA. VERY WARM
TEMPERATURES ALOFT WILL SUPPRESS THUNDERSTORM DEVELOPMENT THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 12:52 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz38 min
Jul 7, 1:33 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Jul 7, 3:21 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.